← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

I have been taking venlafaxine HCL ER Cap 37.5 mg since 2017. recently I felt they were making me nausea. I have decided to get off of them. I take capsules therefore, I would break them open and count the little pebbles and took like this,. The first week I took 1/2 of capsule pebbles daily, next week 1/3 capsule pebbles daily, then this last week 1/4 of capsule pebbles. Today is friday 3-5 and I am now off the pills totally. I don't feel depressed at all. Symptoms are bad nausea, sweats, feeling cold, vivid dreams. The nausea is the worse, I ve tried everything to help rid me of the nausea, nothing works. I am in hopes that I am doing the weaning the proper way. My dr. suggested for two weeks take1 pill every other day. I didn't feel that would be good so I did not follow her instructions. Is there someone at Mayo Clinic Connect who can suggest something for the nausea. Thank you

Thank you so much for your advice. I am struggling to get off Effexor after 30 years! I am following doctors advice, but still very fatigued and have no interest. Hoping it gets better.

Thanks for this. I've been on Effexor for 21 years. Just working to get off now. No depression issues these days but the side affects are tough. I was looking to see how long they would last. Been easing off for 6 weeks and would love to be done with the dizziness, headaches, sleep issues. Your advice is very helpful.

Thank love for this informative article!

Thank you. I "accidentally" have to end it. I can't make contact with my doctor, to refill the prescription. My bad. Tom